Police in the Borders have warned of a risk of overdose linked to heroin which may have been mixed with a painkiller which is 50 times more potent.
They said there had been a "small but concerning" number of drug users admitted to hospital over the weekend.
Officers believe heroin may have been laced with synthetic opioids, including fentanyl.
Tiny quantities of the drug are potentially fatal, even to touch, police said.
Fentanyl is sometimes prescribed legally as a painkiller for the terminally ill in the form of a skin patch or nasal spray. It is about 50 times more potent than heroin and 100 times more potent than morphine.
'Possibility of overdose'
A Police Scotland spokeswoman said: "The potency means investigating officers need to wear protective clothing to handle the substance. A number of deaths in recent months have been seen across the UK linked to fentanyl."
Chris Faldon, nurse consultant in health protection for NHS Borders, said: "Those in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids.
"They should watch carefully for the signs of an overdose.
"Symptoms include trouble breathing or shallow breathing; tiredness; extreme sleepiness or sedation; inability to think, walk, or talk normally; and feeling faint, dizzy, or confused.
"Be prepared to call 999 immediately for an ambulance if someone overdoses and administer naloxone (the drug used to reverse the effects of heroin overdoses) if available and competent to do so."